Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Raleigh, NC

July 12, 2005Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 12, 2005, 2:43 PM EDT for Wilson County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 2:43 PM EDT (18:43 UTC)
Expired
Jul 12, 2005, 3:04 PM EDT
In force
21 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:45 PM EDTHAIL 0.755 Sw Lucama, NCCOUNTY 911 CENTER RELAYED A REPORT OF DIME TO PENNY SIZE HAIL NEAR THE INTERSECTION OF STATE ROUTE 581 AND HARRELL STORE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 121843
SVRRAH
NCC195-121930-
/O.NEW.KRAH.SV.W.0077.050712T1843Z-050712T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LUCAMA...OR ABOUT 13 MILES SOUTHWEST OF
  WILSON. MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS
  OF 58 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCAMA AROUND 255 PM...
  BLACK CREEK AROUND 310 PM...
  STANTONSBURG AROUND 325 PM...
  DRIVERS STORE AROUND 330 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3564 7810 3558 7808 3558 7779 3576 7781

$$
DGS
1 follow-up statement
000 
WWUS52 KRAH 121904
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT TUE JUL 12 2005

NCC195-121913-
/O.CAN.KRAH.SV.W.0077.000000T0000Z-050712T1930Z/
WILSON NC-
303 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER IT WILL CONTINUE 
TO PRODUCE HEAVY RAIN...GUSTY WINDS...AND DANGEROUS CLOUD-TO-GROUND 
LIGHTNING BETWEEN WILSON AND STANTONSBURG.

LAT...LON 3564 7810 3558 7808 3558 7779 3576 7781

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:30 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 10:30 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT TUE JUL 12 2005

.SHORT TERM (THIS AFTERNOON)...
LATEST SURFACE ANALYSIS SHOWED A SURFACE TROUGH EXTENDING FROM THE
MID-ATLANTIC STATES SOUTHWEST TO NORTHWEST NORTH CAROLINA...
ALTHOUGH VISIBLE IMAGES WOULD INDICATE THE PRESENCE OF CONVERGENCE
SOUTHWEST INTO CENTRAL MISSISSIPPI.  HIGH DEW POINTS WERE PRESENT
OVER CENTRAL NORTH CAROLINA...GENERALLY IN THE LOWER TO MID 70S.
REMNANT LOW OF DENNIS OVER SOUTHERN ILLINOIS WITH SATELLITE LOOPS
SHOWING THE UPPER LOW IN ABOUT THE SAME LOCATION.  AN INCREASE IN
UPPER-LEVEL DRYING WAS NOTED MOVING INTO THE CAROLINAS ON THE WATER
VAPOR IMAGERY...WITH A MID-LEVEL SHORTWAVE MOVING AROUND THE UPPER
LOW OVER ILLINOIS THROUGH THE TENNESSEE VALLEY.

MODIFIED MORNING GSO SOUNDING PROVIDES FOR THE POTENTIAL OF GOOD
INSTABILITY IN THE AFTERNOON...OVER 2500J/KG CAPE AND LIFTED INDICES
AROUND -5C WITH MAX HEATING.  DESPITE THE RELATIVELY POOR EARLY
MORNING QPF RESOLUTION OF THE ETA12...THE RUC AND THE ETA12 ARE IN
PRETTY GOOD AGREEMENT SHOWING A SLIGHT INCREASE IN STABILITY DURING
THE AFTERNOON ON FORECAST MODEL SOUNDINGS AS 850MB DIVERGENCE IS
PRESENT AND SUBSIDENCE AT THAT LEVEL INCREASES SOMEWHAT AS WELL.
BOTH MODELS ALSO FORECAST A RELATIVE MINIMUM OF K INDEX VALUES OVER
CENTRAL NORTH CAROLINA BY 21Z.  BEST CONSENSUS OF HIGHER INSTABILITY
IN THE FORECAST AREA THIS AFTERNOON IS OVER AND JUST WEST OF THE
WESTERNMOST ZONES...WHICH APPEARS MOST PLAUSIBLE GIVEN THE LOCATIONS
OF THE WEAK SURFACE TROUGH AND THE MID-LEVEL SHORTWAVE ROTATING
AROUND THE UPPER-LEVEL LOW OVER ILLINOIS.  GIVEN THE AVAILABLE
MOISTURE IT WILL NOT TAKE MUCH TO TOUCH OFF A SHOWER OR
THUNDERSTORM...BUT THROUGH THE AFTERNOON HOURS THE BETTER CHANCES
FOR THIS APPEAR FROM THE TRIAD SOUTH AND WEST.

RUC AND ETA12 ARE ALSO IN GOOD AGREEMENT GRADUALLY BRINGING LOWER
MID-LEVEL HUMIDITY INTO CENTRAL NORTH CAROLINA.  THIS IS IN LINE
WITH THE DRYING ON WATER VAPOR AND THE TRENDS ON VISIBLE IMAGES OVER
THE LAST HOUR OR SO SHOWING BREAKS IN THE CLOUDS PARTICULARLY IN
WESTERN ZONES.  WAS JUST A LITTLE MORE OPTIMISTIC IN THE WORDING OF
THE CLOUDS FOR THE AFTERNOON MOST ZONES.  TEMPERATURES CHANGED
LITTLE OR NUDGED SLIGHTLY HIGHER.  UPDATED ZONES ALREADY ISSUED AND
THANKS TO GSP FOR COLLABORATION THIS MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 230 AM EDT TUE JUL 12 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...

TODAY: EXPECT OVERALL PATTERN FROM YESTERDAY TO PERSIST OVER THE
NEXT 18-24 HOURS. VORT LOBES CONTINUE TO ROTATE AROUND THE OLD
DENNIS MID LEVEL CIRCULATION SITTING OVER EXTREME SOUTHERN IL WITH
UPPER LEVEL DIVERGENCE MAXIMIZED FROM THE NC MOUNTAINS NNW TOWARD
OHIO. CURRENT HIGHLY DIFFLUENT BOUNDARY LAYER FLOW IS EXPECTED TO
ABATE TODAY AS IT BECOMES MORE UNIFORMLY SOUTHWESTERLY IN RESPONSE
TO A SURFACE CONVERGENCE ZONE ROTATING UP TO THE OHIO RIVER...
ALTHOUGH THIS SHOULD BE SHORT-LIVED AS ADDITIONAL LOW LEVEL WAVES
PIVOT ABOUT THE SURFACE CIRCULATION & DIFFLUENT FLOW RETURNS. THE
MODEL SOLUTIONS DONT AGREE WELL AND THEY CONTINUE TO DO A SUBPAR
JOB IN PICKING UP THE TIMING OF ANY SUCH CONVERGENCE BOUNDARIES
BEYOND 6-12 HOURS OUT ... ALTHOUGH THE NAM12 APPEARS THE MOST
REASONABLE WITH ITS SUPPRESSION OF WIDESPREAD CONVECTION OVER THE
EASTERN HALF OF NC TODAY. MID LEVEL HEIGHTS CONTINUE TO SLOWLY RISE
HERE... WHICH SHOULD HELP DAMPEN VORT LOBES AS THEY TRY TO TRANSLATE
EASTWARD. WILL PERFORM SOME MINOR ADJUSTMENT OF POPS TODAY... GOING
SLIGHTLY HIGHER IN THE WEST & RETAINING LOW CHANCES IN THE EAST.
EXPECT MOSTLY CLOUDY SKIES WITH WIDESPREAD LOW STRATUS LIFTING
SLOWLY AND MIXING A BIT TOWARD MIDDAY... BUT SHROUDED BY
CONSIDERABLE MID- AND UPPER-LEVEL CONVECTIVE DEBRIS CLOUDINESS.

TONIGHT: MID LEVEL COL AREA HOLDS TO OUR NORTH... LEADING TO OVERALL
DIFFLUENT FLOW OVER WRN NC/VA AND CONFLUENT OVER ERN NC/VA.
CIRCULATION CENTER ALOFT STARTS A SLOW EASTWARD JOG TO SRN IL... AND
EXPECT AN INCREASE IN 700 MB MOISTURE... ALTHOUGH THE RETURN TO A
GENERALLY DIFFLUENT (ALBEIT SOUTHWESTERLY) BOUNDARY LAYER FLOW
SHOULD REDUCE PRECIP CHANCES AND INCREASE IN RISK OF WIDESPREAD
STRATUS AND AREAS OF FOG BY MORNING. WILL INCLUDE SLIGHT SHOWER
CHANCES OVERNIGHT... BETTER SOUTHWEST THAN NORTHEAST.

WED THROUGH THU: ALREADY-MARGINAL FORECAST CONFIDENCE SLIPS FURTHER.
MID LEVEL CIRCULATION CENTER CONTINUES ITS SLOW EASTWARD DRIFT
THROUGH THE OHIO VALLEY. WITH MORE CYCLONIC FLOW... STRENGTHENING
SOUTHWESTERLY SURFACE FLOW... & BETTER UPPER DIVERGENCE... RAIN
CHANCES SHOULD IMPROVE. WILL CARRY CHANCE POPS THROUGH THE PERIOD...
BETTER WEST THAN EAST... AND BETTER DURING THE AFTERNOON/EVENING
THAN THE OVERNIGHT HOURS. EXPECT NEAR NORMAL TEMPS WED... THEN
AROUND A CATEGORY BELOW PARTICULARLY WEST FOR THU WITH EXPECTATIONS
OF THICKER CLOUD COVER AND BETTER PRECIP COVERAGE.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

NO CHANGES AT THIS TIME TO THE LATER PERIODS. WILL CONTINUE CHANCE
POPS MAINLY EACH AFTERNOON AND EVENING... SLIGHTLY HIGHER IN THE
WEST. LATEST GFS/ECMWF/UKMET CONTINUE TO DEPICT DENNISS REMNANT
UPPER SYSTEM WEAKENING AND DRIFTING SLOWLY TOWARD THE SOUTHWEST
THROUGH THE PERIOD... DISPLACED WELL AWAY FROM THE NORTHERN
STREAM... LEAVING BAGGY CYCLONIC FLOW OVER WESTERN NC AS THE UPPER
HIGH BUILDS SLOWLY OVER THE EAST. LOW LEVEL FLOW IS FORECASTED TO
REMAIN BROADLY CONFLUENT FROM THE SOUTHWEST ACROSS THE CWA WHICH
SHOULD KEEP PW VALUES ABOVE NORMAL... BUT INSTABILITY WILL BE
REDUCED IF THE UPPER RIDGE BUILDS STRONGLY OVERHEAD AS ON THE UKMET.
TEMPS SHOULD BE A DEGREE OR TWO EITHER SIDE OF NORMALS.

AVIATION...

MID AND HIGH LEVEL CLOUDS WILL AID IN CAPPING TEMPS DURING THE
OVERNIGHT. ALTHOUGH WINDS WILL DROP OFF...CLOUDS WILL KEEP CONDS
FROM RADIATING...THUS WE CAN EXPECT STRATUS TO OVERSPREAD THE CWA.
ALREADY SHOWING UP IN THE NW PIEDMONT. THROUGH 14Z CIGS BCMG IFR TO
LIFR CIGS. VSBYS MVFR TO IFR...EXCEPT LIFR FAY. CIGS MVFR AND VSBY
UNRESTRICTED AFTER 14Z. AFTER 18Z VFR CIGS AND VSBYS...ISOLATED
TSTMS POSSIBLE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJF
Hazardous weather outlook, Jul 12, 3:56 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT TUE JUL 12 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED ACROSS
THE AREA... ESPECIALLY WESTERN SECTIONS... THIS AFTERNOON INTO
THIS EVENING... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GIH

In the hours before

Special weather statement, Jul 12, 2:12 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT TUE JUL 12 2005

NCZ042-043-078-121915-
JOHNSTON-WAYNE-WILSON-
212 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON AND WAYNE
COUNTIES THROUGH 315 PM EDT...

AT 212 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MICRO...OR ABOUT 7 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 15
MPH. ANOTHER STORM WAS LOCATED NEAR BENTONVILLE...MOVING INTO WAYNE
COUNTY.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...KENLY...WATSON
CROSSROADS...LUCAMA...FREMONT...BLACK CREEK...AND GOLDSBORO.

GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:30 PM EDTSevere Thunderstorm WarningRAHHalifax41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.